SummaryThis case report describes the typical clinical presentation and endoscopic findings of drug-induced oesophageal mucosal injury. The damage caused by alendronic acid is this patient was severe and extensive but complete resolution was documented after withdrawal. The causes of oesophageal ulceration and the topic of drug-induced oesophageal mucosal injury are discussed.
History and examination
A 73-year-old woman was admitted with central chest pain for two weeks which was recurrent, occurred at rest, and was partly relieved by glyceryl trinitrate spray. It was sharp in nature and radiated to the clavicles. There were no associated symptoms and, in particular, there was no heartburn, dysphagia, or acid reflux. On three admissions for similar chest pain during the previous fortnight, she had had troponin assays which were not elevated and serial ECG recordings showed no acute changes.
Her medical history included epilepsy and psoriasis. She had suffered from Churg-Strauss syndrome for 12 years and assessments showed that this has been quiescent for some time. She underwent a tissue aortic valve replacement four years earlier.
Her medications included phenobarbitone, lansoprazole, low dose prednisolone, ferrous sulphate, alendronic acid, calcium, and vitamin D3 supplements and glycerine trinitrate spray. She was allergic to amlodipine.
She was widowed three years earlier and lived alone. She had two children. She was a life-long non-smoker and drank alcohol only occasionally.
On examination, she was pain free and was haemodynamically stable. The respiratory tract, cardiovascular system, abdomen, and CNS were unremarkable.
The haemoglobin was 10.6 g/dl, mean corpuscular volume 76 fl and hematinics were normal.
Leucocytes and platelets, urea and electrolytes, liver function tests and C-reactive protein were within normal limits. Her troponin assays were normal and ECG was unremarkable. Chest X-ray showed hyperinflated lung fields only.
The day after the admission, the patient reported further episodes of chest pain which was worse on lying flat and eased when sitting up. This was followed by coffee ground vomiting. Haemoglobin fell to 8.8 g/dl and urea increased to 20.2 mmol/l. She did not complain of melaena and rectal examination was normal; however faecal occult blood was positive.
Upper GI endoscopy showed a large fresh clot which was adherent to much of the oesophageal wall. This obscured the underlying lesion and was not dislodged for fear of precipitating further bleeding.
A repeat upper GI endoscopy, performed one week later, showed an extensive ulcerated shallow lesion from 22-38cm in the oesophagus with a strikingly demarcated edge, occupying about one-third to one-half of the circumference of the oesophageal wall. (Figs 1 (a) (b) within arrows).
Fig. 1 (a) Endoscopic view of large oesophageal ulcer (u) showing sharply demarcated edge (e) against a background of normal mucosa (n).
Fig. 1 (b) Close up views of giant oesophageal ulcer (u) with sharply demarcated edge (e).
She had another endoscopy after a further week which showed an extensive superficial ulcer involving about one-third of the circumference of the oesophagus throughout most of its length (22-36cm). This was friable with clearly demarcated borders. There was, however an improvement compared to the previous endoscopy (Fig. 2).
IFig. 2 Improvement in oesophageal ulcer with reduction in size and healing from edges.
Biopsy revealed fragments of squamous epithelium, ulcer slough and granulation tissue. These histological features non-specific and are seen in healing ulceration of any cause. (Figs. 3 (a) and (b)).
Fig. 3 (a) Low magnification showing ulceration and granulation tissue alongside normal oesophageal squamous epithelium magnification showing ulceration and granulation tissue alongside normal oesophageal squamous epithelium.
Five weeks after the initial endoscopy, further examination showed that the oesophageal mucosa had healed completely and there was no scarring, stricture formation, or inflammation.
Given the fact that there were no other causes which could explain this extensive lesion and that it healed completely on withdrawal of the drug, the cause of oesophageal ulceration in this patient was believed to be exposure to alendronic acid. She made a full recovery after stopping the drug.
This lady presented with symptoms suggestive of oesophageal disease. She was found to have a giant oesophageal ulcer. Oesophageal ulceration can be caused by many conditions and the main causes are documented in Table 1.
Table 1: Causes of Oesophageal Ulceration 
In this patient, the ulceration involved nearly all of the length of the upper and middle oesophagus, as well as the proximal part of lower oesophagus. Proximal oesophagitis is almost always pathognomic of drug-induced oesophagitis in a suggestive clinical setting and effectively excludes gastro-oesophageal reflux disease as a cause. 
Oesophageal injury has been associated with many drugs (Table 2).
Table 2 Common drugs causing oesophageal injury.
Drug-induced oesophageal disease (DIOD) was first described in association with potassium chloride in 1970  followed by doxycycline a few years later.
Since then, many drugs have been implicated. So far, almost 1000 cases of “pill oesophagitis” due to nearly 100 different medications have been identified .
Potassium chloride has been associated with massive bleeding due to erosion through the oesophagus into the aorta, left atrium, or bronchial arteries. Most patients have progressive dysphagia but little pain, hence presentation is delayed and strictures are common.
Antibacterials account for 60% of cases of DIOD, with tetracyclines being the commonest. Other common antibacterials include clindamycin and rifampicin.
NSAIDs and aspirin can affect any level of the gastrointestinal tract from the oesophagus to the large intestine. They account for 8% of cases of DIOD. More than a third of these are complicated by stricture or haemorrhage.
Iron formulations have been associated with oesophageal ulceration. The patients are commonly elderly, bedridden and on multiple medications. Oesophageal perforation has also been reported. 
Bisphosphonates are widely used for the prevention and treatment of osteoporosis. They are known to cause oesophageal and gastric ulceration.
The mechanism of this is thought to be disruption of the phospholipid layer that protects the surface of epithelial cells. Alendronate (a primary amino bisphosphonate) has been associated with more oesophageal and gastric erosions than risedronate (a pyridinyl bisphosphonate). 
The tablets must be taken in the morning on an empty stomach, with a large glass of water while seated upright or standing, and avoiding lying down for at least thirty minutes afterwards. These precautions reduce the risk of oesophagitis and oesophageal ulceration (Table 3).
Table 3: Precautions to prevent drug-induced oesophageal damage.
This case demonstrates many of the characteristic clinical features of drug-induced oesophageal damage. Furthermore, whilst the lesion in the oesophagus was typical of this pathology, its extent and severity were exceptional.
Nevertheless, it healed completely on withdrawal of the offending drug. This is becoming an increasingly recognized condition and the case report is valuable to all practising acute clinical medicine.
1. V. S. Kitchen, et al. Epstein-Barr virus associated oesophageal ulcers in AIDS. Gut 1990; 31: 1223-5.
2. CGP Roberts et al. A case–control study of the pathology of oesophageal disease in systemic sclerosis (scleroderma). Gut 2006; 55:1697-1703
3. NH Dyer, PL Cook, and RA Kemp Harper. Oesophageal stricture associated with Crohn's disease. Gut 1969; 10: 549-554.
4. CJ Dow. Oesophageal tuberculosis: four cases. Gut 1981;22: 234-236.
5. Vălean S et al. Pill esophagitis. Rom Journal of Gastroenterology. 2005; 14: 159-63.
6. VG Shelat et al. Doxycycline induced acute erosive oesophagitis and presenting as acute dysphagia. Journal of Associate Physicians of India. 2011; 59: 57-59.
7 .DE Loft et al. Oesophageal ulcer caused by warfarin. Postgraduate Medical Journal. 1989; 258-259.
8. Pemberton J. Oesophageal obstruction and ulceration caused by oral potassium therapy. British Heart Journal. 1970; 32: 267-8
9. Kikendall JW. Pill esophagitis. Journal of Clinical Gastroenterology. 1999; 28: 298-305
10. Alan BR Thomson et al.14 day endoscopy study comparing risedronate and alendronate in postmenopausal women stratified by Helicobacter pylori status. Journal of Rheumatology 2002 29 (9) 1965-74.
Sachin Thakur MB BS MRCP,
ST4 Acute Medicine
Scunthorpe General Hospital.
James Peston, MD
Scunthorpe General Hospital.
Mohammad Solaiman MB BS
Scunthorpe General Hospital